Wisconsin, 2009

Winter Storm in Wisconsin, January 3 to 4, 2009

January 3 to 4, 2009 · NWS DLH · 1 event in 1 county or zone

A broad area of low pressure brought 6 to 7 inches of snow across Iron County. Lesser amounts fell across the remainder of northwest Wisconsin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A broad area of low pressure brought 6 to 7 inches of snow across Iron County. Lesser amounts fell across the remainder of northwest Wisconsin. A period of freezing rain preceeded the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 3, 3:38 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 3, 3:38 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
338 PM CST SAT JAN 3 2009

.DISCUSSION...
LATEST MSAS DEPICTS WELL DEFINED INVERTED SFC TROUGH FROM KROX-
KPD-KULM. AREA OF SFC CONVERGENCE COMBINED WITH MID LVL
FRONTOGENESIS HAS BEEN SLOWLY MOVING ACROSS ERN SD/WRN MN. BIG
STORY TODAY HAS BEEN RELENTLESS SUPPLY OF DRY AIR IN LOW LEVELS
FEEDING INTO SOUTHEAST SIDE OF STORM. RUC13 AND NAM12 COND PRESS
DEFICITS ALONG 270/275K SFC HAVE SHOWN RELATIVELY LARGE DEFICITS
BEING MAINTAINED FROM TWIN PORTS SOUTH AND EAST. IN ADDITION DRY
AIR HAS WORKED ALOFT INTO SRN PARTS OF CWA...WIPING OUT SOME OF
THE IC NUCLEATION LAYER. THIS HAS ALLOWED SOME PERIODS OF FZDZ TO
OCCUR. BRD HAD SVRL HRS OF FZDZ BUT HAS SINCE SHIFTED BACK TO SNOW.
INTERVALS OF RELATIVELY DRY AIR HAVE PROVIDED HEADACHES FOR
POPTYP/QPF ISSUES ON THE SRN EDGE OF THE STORM. MEANWHILE
SIGNIFICANT SNOW ACCUMULATIONS MOST LIKELY HAVE OCCURRED OVER PARTS
OF NWRN CWA WHERE FRONTOGENESIS/BDRY LYR CONVERGENCE HAS BEEN
NEARBY MOST OF THE DAY. MDL SIGNALS ARE A BIT CONFLICTING AS TO
WHETHER CRITERIA WILL BE MET OVER SRN CWA. LATEST SIMULATED WRF
REFLECTIVITY PRODUCTS FROM MQT/SPC SUGGEST STORM QPF SHOULD
AVERAGE .50/.75 INCHES OVER NRN HALF OF CWA WITH MAXIMA OVER NORTH
SHORE AND NWRN CORNER OF CWA...CLOSER TO 1 INCH AMNTS. SREF
PROBABILITIES SIMILAR IN THIS REGARD WITH MAXIMA OVER ELEVATED
TERRAIN OVER LAKE/COOK COUNTIES AND NRN CASS/ITASCA/SRN KOOCH
CORRIDOR. WITH SLR OF 16/18:1...SHOULD EVENTUALLY END UP WITH 8
TO 13 INCH AMOUNTS. ALONG SRN TIER OF CWA...AMNTS MOST LIKELY WILL
ONLY VERIFY ACROSS EXTREME NRN PARTS OF THE AFFECTED COUNTIES.
WILL LEAVE CURRENT HEADLINES AS IS DUE TO UNCERTAINTY AS MAIN
SYNOPTIC SCALE OMEGA HAS YET TO CROSS REGION. BULK OF SIGNIFICANT
SNOW WILL LAST ABOUT 6HRS AS UPPER DIVERGENCE/LOW LEVEL INVERTED
TROUGH WORK IN TANDEM TO PROVIDE DEEP LAYER ASCENT. MID LVL
FRONTOGENESIS APPEARS TO WEAKEN OVERNIGHT ACCORDING TO SEVERAL OF
THE MDLS..WITH MORE EMPHASIS ON LOWEST LAYER THERMAL CONTRAST.
FCST SFC PRESSURE PATTERN SHOWS DEVELOPING ISALLOBARIC COUPLET
WITH 3HR PRESS RISES OF 5 TO 6MB. WITH THIS IN MIND...A
DEVELOPING AREA OF GUSTY WINDS WILL GENERATE A DECENT AMOUNT OF
BLOWING SNOW DURING THE EARLY MORNING HOURS FROM WEST TO EAST.
MOST SNOW WILL END BY EARLY MORNING OVER WRN CWA AND MIDDAY IN THE
ARROWHEAD AND SE WISC ZONES. SHOULD REMAIN BREEZY IN MOST
LOCATIONS WITH LARGE PRESS GRADIENT ACROSS CWA. LINGERING
CLOUDS/SNOW SHOWERS ALONG APOSTLE ISLANDS THROUGH EARLY MONDAY.
COLD MINS MONDAY AS SFC HIGH BUILDS INTO REGION.

.LONG TERM...UNSTABLE PATTERN PERSISTS THROUGH DAY 7. LONG WAVE TROF
WILL BRING ANOTHER ROUND OF LIGHT SNOW TO THE FA TUESDAY AND
WEDNESDAY. ACCUMULATIONS WILL BE LIGHT HOWEVER AS THIS IS AN ARCTIC
BASED SYSTEM. LES WILL AFFECT THE SNOW BELT REGION OF THE SOUTH
SHORE WEDNESDAY NIGHT AND THURSDAY. POTENTIAL FOR SNOW EVENT FRIDAY
PER 03/12Z ECMWF...BUT GFS POINTING TOWARDS HIGH PRESSURE KEEPING
SYSTEM WELL TO THE SOUTH.

&&

.AVIATION...
MVFR/VFR CAN BE EXPECTED NEAR KHYR UNTIL 00Z WHEN PCPN DROPS
CONDITIONS INTO THE IFR RANGE. SOME -FZDZ MAY OCCUR INITIALLY.
KBRD/KDLH/KHIB WILL ENCOUNTER MVFR WITH -SN AND PATCHY -FZDZ PRIOR
TO 00Z THEN MAINLY IFR WITH BANDS OF HEAVIER SNOW. IFR AT KINL
UNTIL 04Z WHEN IMPROVEMENT TO VFR IS EXPECTED ON THE BACKSIDE OF
THE SYSTEM MOVING THROUGH THE AREA. PCPN AT KINL SHOULD BE ALL SN.
ALL LOCATIONS SHALL SEE VFR AFTER 15Z/04 WHEN CLEARING IS
EXPECTED.

&&

POINT TEMPS/POPS...
DLH   7  13 -12   7 / 100  20  10  10
INL   2   3 -20  -2 / 100  30  10  10
BRD   4   5 -16   8 / 100  10   0  10
HYR  11  16 -13  10 / 100  10  10  10
ASX  14  17  -8   9 / 100  40  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR CROW WING-
     KOOCHICHING-NORTHERN AITKIN-NORTHERN CASS-NORTHERN ITASCA-
     PINE-SOUTHERN AITKIN-SOUTHERN CASS-SOUTHERN ITASCA.

     WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR CARLTON/SOUTHERN
     ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
     NORTHERN ST. LOUIS-SOUTHERN COOK/LAKESHORE-SOUTHERN
     LAKE/LAKESHORE.

WI...WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR BURNETT-PRICE-
     SAWYER-WASHBURN.

     WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR ASHLAND-BAYFIELD-
     DOUGLAS-IRON.

LS...SMALL CRAFT ADVISORY UNTIL 6 AM CST MONDAY FOR LSZ121-LSZ146-
     LSZ147-LSZ148.

     SMALL CRAFT ADVISORY UNTIL 12 PM CST SUNDAY FOR LSZ140-LSZ141-
     LSZ142-LSZ143-LSZ144-LSZ145.

CANNON/GSF
Hazardous weather outlook, Jan 3, 4:24 AM CST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
424 AM CST SAT JAN 3 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
424 AM CST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL BECOME WIDESPREAD ACROSS THE ENTIRE REGION THIS
AFTERNOON...PERSISTING OVERNIGHT. SNOW TOTALS OF 7 TO 12
INCHES...WITH LOCALLY HIGHER AMOUNTS NEAR LAKE SUPERIOR ARE
ANTICIPATED. A WINTER STORM WARNING IS IN EFFECT. SEE THE LATEST
WINTER WEATHER PRODUCT FROM THE DULUTH NATIONAL WEATHER SERVICE
OFFICE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW...HEAVY AT TIMES...WILL GRADUALLY DIMINISH FROM WEST TO EAST
THROUGH SUNDAY MORNING. THE SNOW WILL BE FOLLOWED BY A SHARP DROP
IN TEMPERATURES SUNDAY NIGHT.

LIGHT SNOW IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT...MAINLY
IN THE MINNESOTA ARROWHEAD AND ALONG THE SNOWBELT REGION OF
NORTHERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-041130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
424 AM CST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY GOES INTO EFFECT AT NOON TODAY FOR THE
NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR. THERE IS POTENTIAL FOR
HIGH WINDS AND WAVES ACROSS WESTERN LAKE SUPERIOR DURING THIS TIME
FRAME...WHICH WOULD CAUSE HAZARDOUS BOATING CONDITIONS FOR SMALL
CRAFT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY IN IN EFFECT THROUGH NOON ON SUNDAY FOR
THE NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR. THERE IS POTENTIAL
FOR HIGH WINDS AND WAVES ACROSS WESTERN LAKE SUPERIOR DURING THIS
TIME FRAME...WHICH WOULD CAUSE HAZARDOUS BOATING CONDITIONS FOR
SMALL CRAFT.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jan 3, 4:06 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
406 PM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     SNOW             LITTLE MARAIS           47.41N 91.11W
01/03/2009  M6.0 INCH        LAKE               MN   TRAINED SPOTTER

            ONE INCH IN THE LAST HOUR

&&

SGOHDE
Local storm report, Jan 3, 5:50 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
550 PM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     SNOW             INTERNATIONAL FALLS     48.59N 93.41W
01/03/2009  M5.4 INCH        KOOCHICHING        MN   OFFICIAL NWS OBS

&&

SGOHDE
Local storm report, Jan 3, 5:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
551 PM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     SNOW             1 S WALKER              47.08N 94.58W
01/03/2009  M2.5 INCH        CASS               MN   TRAINED SPOTTER

&&

SGOHDE
Local storm report, Jan 3, 6:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
609 PM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             DULUTH                  46.78N 92.12W
01/03/2009  M1.1 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

&&

SGOHDE
Local storm report, Jan 3, 6:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
612 PM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             PILLAGER                46.33N 94.48W
01/03/2009  M1.2 INCH        CASS               MN   TRAINED SPOTTER

0600 PM     SNOW             COTTON                  47.17N 92.47W
01/03/2009  M1.0 INCH        ST. LOUIS          MN   TRAINED SPOTTER

&&

SGOHDE
Local storm report, Jan 3, 6:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
653 PM CST SAT JAN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     SNOW             15 N GRAND RAPIDS       47.45N 93.52W
01/03/2009  M4.0 INCH        ITASCA             MN   TRAINED SPOTTER

&&

SGOHDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Iron

When
January 3, 7:00 PM CST to January 4, 4:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150812.